Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 182, NWS Indianapolis, IN

July 12, 2008Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 12, 2008, 7:00 PM EDT for Parke County, Vermillion County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 7:00 PM EDT (23:00 UTC)
Expired
Jul 12, 2008, 7:30 PM EDT
In force
30 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 5:28 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 373 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
373 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 122300
SVRIND
INC121-165-122330-
/O.NEW.KIND.SV.W.0182.080712T2300Z-080712T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 PM EDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PARKE COUNTY IN WEST CENTRAL INDIANA...
  CENTRAL VERMILLION COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 730 PM EDT/630 PM CDT/

* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DANA...OR 17 MILES
  NORTHEAST OF PARIS...AND MOVING EAST AT 36 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWPORT BY 705 PM EDT...
  MONTEZUMA BY 710 PM EDT...
  BLOOMINGDALE BY 720 PM EDT...
  MARSHALL BY 725 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3992 8710 3988 8710 3987 8705 3970 8708
      3973 8754 3992 8754
TIME...MOT...LOC 2300Z 271DEG 32KT 3982 8747

$$
JH
2 follow-up statements
000 
WWUS53 KIND 122312
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
712 PM EDT SAT JUL 12 2008

INC121-165-122330-
/O.CON.KIND.SV.W.0182.000000T0000Z-080712T2330Z/
PARKE-VERMILLION-
712 PM EDT SAT JUL 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
EDT/630 PM CDT/ FOR CENTRAL PARKE AND CENTRAL VERMILLION COUNTIES...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MONTEZUMA...OR 21
MILES NORTHEAST OF PARIS...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MECCA BY 720 PM EDT...
  BLOOMINGDALE BY 725 PM EDT...
  MARSHALL BY 730 PM EDT...

LAT...LON 3992 8710 3988 8710 3987 8705 3970 8708
      3973 8754 3992 8754
TIME...MOT...LOC 2312Z 276DEG 26KT 3983 8740

$$
JH
000 
WWUS53 KIND 122329
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
729 PM EDT SAT JUL 12 2008

INC121-165-122337-
/O.EXP.KIND.SV.W.0182.000000T0000Z-080712T2330Z/
PARKE-VERMILLION-
727 PM EDT SAT JUL 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PARKE AND CENTRAL
VERMILLION COUNTIES WILL EXPIRE AT 730 PM EDT/630 PM CDT/...

SO FAR THERE HAVE BEEN NO REPORTS OF SEVERE WEATHER AND RADAR 
INDICATED THIS THUNDERSTORM WAS STARTING TO WEAKEN AS IT MOVES EAST 
AT 30 MPH INTO WESTERN PARKE COUNTY.

RADAR INDICATE WIND GUSTS UP TO 45 MPH ARE STILL POSSIBLE WITH THIS 
STORM.


LAT...LON 3992 8710 3988 8710 3987 8705 3970 8708
      3973 8754 3992 8754
TIME...MOT...LOC 2327Z 276DEG 26KT 3982 8726

$$
JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:31 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 12, 5:31 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
531 PM EDT SAT JUL 12 2008

.AVIATION...DISCUSSION FOR 00Z TAFS

COMPLEX OF TSRA ACRS IL WILL MOVE E ACROSS TAF SITES THRU 05Z OR SO.
HAVE TRIED TO TIME BEST TIMES FOR TSRA AT THE SITES AND WILL AMEND
AS NECESSARY...ESPECIALLY IF TSRA CONTINUE LONGER THAN EXPECTED AS
SOME MODELS HINT AT. PLENTY OF MOISTURE IN ATMS COULD PRODUCE IFR OR
LOWER VSBYS IN +RA...AND WIND GUSTS AOA 30KT POSSIBLE IN TSRA. AFTER
PRECIP ENDS SHUD BE A PERIOD OF MVFR CIGS THRU 10-13Z OR SO. VFR
CONDS THEN EXPECTED AS HIGH PRESSURE MOVES IN.

&&

.DISCUSSION...

FCST FOCUS ON PRECIP CHCS TONIGHT.

NO MODEL IS HANDLING THE UPSTREAM MO WAVE AND ASSOCIATED PRECIP AS
WELL AS HOPED.  WILL USE SIGNALS OF PRECIP CHCS FROM MET/MAV MOS
TONIGHT ALONG WITH ENVIRONMENTAL PARAMETERS SUCH AS PWS/INSTABILITY
FOR AMOUNTS OF PRECIP. IN A NUTSHELL...COMPLEX SFC PATTERN
HIGHLIGHTED BY A MYRIAD OF OUTFLOW BOUNDARIES IS LEADING TO LOW
CONFIDENCE ON FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. FIRST
GUESS IS ACROSS THE SOUTHERN THIRD NEAR THE OUTFLOW FROM EARLIER
STORMS. HOWEVER...UPSTREAM MO WAVE AND CONVECTION WILL MOVE EAST
WITHIN THE 850-300MB FLOW INTO AN INCREASINGLY UNSTABLE IL
ATMOSPHERE THIS EVENING...THUS IT WOULD APPEAR THAT THERE IS A RISK
FOR CONVECTION ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA THIS
EVENING AND OVERNIGHT.  EXCESSIVE RAIN POTENTIAL DOES EXIST DUE TO
PWS AROUND 2 INCHES AND INCREASING INSTABILITY WHICH IS FCST TO
PERSIST THROUGH 06Z TONIGHT. UPPER DIV WILL ALSO BE PRESENT AHEAD OF
THE SFC BOUNDARY TONIGHT. ANOTHER CONCERN WAS THE WAVE WHICH IS
EMBEDDED WITHIN THE SUBTROPICAL MONSOON PLUME WHICH WILL RIDE ALONG
THE WESTERLIES ACROSS THE AREA TONIGHT. LIMITING FACTOR IS
UNFAVORABLE ORIENTATION OF THE 850MB WINDS WHICH ALTHOUGH ARE FCST
TO BACK THIS EVENING ARE STILL WNW IN WAKE OF THE MORNING WAVE.
CURRENT THOUGHTS POINT TOWARD SOUTHERN MO/IL AND SOUTHERN IN FOR
POTENTIAL FOR MORE WIDESPREAD CONVECTION THIS EVENING.

AS MENTIONED...FORCING TONIGHT WILL ARISE FROM LIFT AHEAD OF THE
WAVE ACROSS MO ALONG WITH DYNAMIC LIFT AHEAD OF THE 700-500MB UPPER
TROUGH. HIGH PWS WITHIN SUBTROPICAL PLUME ALONG WITH UPPER DIV AND
EXPECTED INSTABILITY SHOULD PROVIDE THE SETTING FOR THUNDERSTORMS
WHICH ARE EFFICIENT AT PRODUCING HVY RAINS. MET/MAV MOS BOTH SHOW
LIKELY OR CATEGORICAL POPS AND WILL LEAVE THE CURRENT FCST AS IS.
SOME SVR RISK ALSO EXISTS AS INCREASING SHEAR INTERACTS WITH
INCREASING INSTABILITY ACROSS THE REGION AHEAD OF THE MO WAVE THIS
EVENING.

LINGERING PRECIP SHOULD EXIT THE AREA BY MIDDAY SUNDAY AS DRIER AIR
ARRIVES ON NW WINDS.  MOS IS VERY CLOSE TO THE CURRENT FCST MAX
TEMPS AND WILL LEAVE THE CURRENT NUMBERS AS IS.

MONDAY AND BEYOND...CONDS STILL APPEAR DRY FOR MOST OF NEXT WEEK
WITH THE NEXT FRONT EXPECTED TO TRY AND DROP INTO THE AREA NEXT FRI
OR SAT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS
PUBLIC...CO
Hazardous weather outlook, Jul 12, 3:55 PM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 PM EDT SAT JUL 12 2008

INZ021-028>031-035>049-051>057-060>065-067>072-132000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
355 PM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING INTO
TONIGHT. THE MAIN THREAT WOULD BE DAMAGING WINDS. THE MORE LIKELY
THREAT TONIGHT WILL BE LOCALLY HEAVY RAINS AND FLASH FLOODING WITH ANY
THUNDERSTORMS. THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE
AREAS OF 1 TO 2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. BEWARE OF CLOUD TO GROUND LIGHTNING THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL END BY EARLY SUNDAY MORNING...AND ARE NOT
EXPECTED TO BE SEVERE...WITH LIGHTNING BEING THE PRIMARY THREAT.

THERE IS A CHANCE FOR THUNDERSTORMS NEXT FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:21 AM EDTAreal Flood AdvisoryINDFountain, Parke3 hr
Jul 12, 6:50 AM EDTAreal Flood AdvisoryINDMontgomery, Parke, Putnam3 hr
Jul 12, 8:01 AM EDTAreal Flood AdvisoryINDHamilton, Hancock, Hendricks, Johnson, Marion, Morgan and 2 more3 hr
Jul 12, 9:16 AM EDTAreal Flood AdvisoryINDClay, Fountain, Hendricks, Montgomery, Parke, Putnam and 2 more3 hr
Jul 12, 9:20 AM EDTAreal Flood AdvisoryINDBartholomew, Brown, Johnson, Monroe, Morgan, Rush and 1 more3 hr
Jul 12, 6:11 PM EDTFlash Flood WarningINDFountain, Vermillion3 hr
Jul 12, 6:50 PM EDTFlash Flood WarningINDMontgomery3 hr
Jul 12, 7:19 PM EDTFlash Flood WarningINDHamilton, Madison, Tipton116 min
Jul 12, 7:44 PM EDTFlash Flood WarningINDClay, Greene, Owen, Sullivan, Vigo3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.